antibiotics and GBS
July 6, 2012 at 8:06 am
Recently had a long bout with a stubborn sinus infection…seriously thought it was allergies kicking my butt…and was put on a high dose of amoxicillin for 2 weeks. Did nothing. Tried to wait it out because I don’t like the overuse of antibiotics (which is why I believe my kids are so healthy today). Anyhow, it got so bad that I could barely think straight and was having daily headaches so bad they felt like migraines. Went back, and was told i had both ears infected and a serious sinus infection. The doc put me on what he called hard core antibiotics…Levofloxacin. Of course I check on side effects before taking ANYTHING and in the little pamphlet they attach to the bag said it was not to be used by people with myasthenia gravis so I called the pharmacist who assured me that they could find no warnings about GBS and residuals. Mine happen to include muscle weakness, pain, numbness, tingling, fatigue, which were also on the list of side effects. Okay um so do I risk suffering and hope the sinus thing doesn’t get worse (is that possible?) or take it and make sure SO knows what can happen?? So I take it. Sure as heck, within 24 hours of being on it, I am basically experiencing GBS like symptoms all over again. As if I needed increased pain and weakness along with tingling and numbness. I wake up each morning feeling as if I have been hit by a Mack truck and I swear I can feel every injury I have ever had in my 42 years! Seriously uncomfortable, but also strangely okay since it is all so familiar even after almost 5 years (will be 5 on the 21st of this month). Scary? yea, because I don’t know what is for real and what is residual flare up, but am determined to stick out the last 5 days of this medication because it has helped with the infection and other than the serious flare up (even my joints hurt!) I feel better. I will make sure to note this with my doc and neuro.
Oh yea, got in to see a new neuro and she said reflexes are there but slow, also have significantly more weakness on my right side (dominant) than my left, she ordered a NCV and EMG because she is concerned about the obvious muscle weakness and I asked about a small fiber nerve biopsy and she said we can do that too. Nice to finally have a neuro that is listening to me. Tests are scheduled for next month, thinking of calling and letting them know if there is any opening sooner to please get me in if possible.
Anyhow, just wanted to mention the flare up with the antibiotics and to be careful if something says “myasthenia gravis” even though it may not mention GBS or CIDP. Of course this may not happen to anyone else, but it could be information that can help someone else just in case.
July 6, 2012 at 8:29 am
sorry can’t figure out how to edit my OP…it has been almost 6 years since onset, not 5. A lot has happened in the past 6 years. Hard to keep track.
July 6, 2012 at 4:13 pm
Well…you asked….so, we too have sinus issues and take antibiotics. I feel there is a connection between leaky gut and antibiotics. So when we have to take them we take tremendous amounts of probiotics. Not the typical Walmart kind. Everything from oxen bile to human probiotics. The gut is 80% of the immune system and if it is flooded with bad fungus and the good fungus is killed off by the antibiotics, problems start. So trying to be realistic we take the antibiotics if we have to but then beef up the probiotics.
July 7, 2012 at 2:23 am
Arabinogalactan is another good immune support. I have not heard of Oxen bile…will be doing more research. ty!
You must be logged in to reply to this topic.